Texas, 2019

Damaging Wind in Texas, August 22, 2019

August 22, 2019 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed over the Rolling Plains on the afternoon of the 22nd. One of these storms became severe as it moved over Northfield (Motley County) producing a severe wind gust to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the Rolling Plains on the afternoon of the 22nd. One of these storms became severe as it moved over Northfield (Motley County) producing a severe wind gust to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 22, 2:10 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 2:10 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
310 PM CDT Thu Aug 22 2019

.DISCUSSION...
Thunderstorms have developed along an outflow boundary that was
located across the middle of the forecast area; a remnant from
overnight storms that dissipated across the South Plains around
sunrise. Remnant high clouds have also helped keep development
across the northern half of the forecast area to a minimum so we
will have to see how things will unfold through the rest of the
afternoon. Favored the Rolling Plains for PoPs tonight which keeps
low-end chance PoPs in place and slight chance PoPs across the
South Plains. Any storms that do develop will initially have a
potential for strong to marginally severe wind gusts but with
time, model soundings show that cloud bases decrease with time as
precipitation from storms helps bring ceilings down. That limits
the depth that precipitation could have to evaporate as well as
the amount of evaporation so the wind threat may decrease with
time. Lightning potential will remain high however so grass fire
starts will still be an issue with any storms that develop. Storm
chances continue into Friday as a weak trough remains over the
region and we keep mid-level moisture in place. Where the best
chances will be will depend on outflow boundaries from today and
where the best residual lift from the trough will be. Cloud cover
will also help to keep high temperatures close to what we are
seeing today so this may limit the amount of surface-based heating
to help storms initiate. Again, we will have to see how things
look tomorrow morning from a cloud-cover perspective to see if one
area looks more favorable for storms over another.

We will start to dry out on Saturday as the ridge starts to
strengthen once again. Models are still trying to bring a weak
front into the northern Texas Panhandle but this look to be too
far north to give us any help for storm chances. We really start
to heat up for Sunday as heights/thicknesses increase with the
ridge strengthening just south of the Four Corners. Models have
backed off a degree or two for highs on Sunday and Monday but we
should see the majority of the area at or above the century mark.
A few of the 00 and 12Z operational model runs were putting highs
near 110 degrees in Lubbock on Monday but both the GEFS and ECMWF
ensembles are keeping highs closer to 103-105. The one thing that
will determine how hot we will be on Monday is the timing of the
cold front; compressional heating ahead of the front may be the
thing that boosts temps towards 110 degrees. GFS and ECMWF have
the front to along a Friona to Childress line by 7 pm which is
good timing and location for hotter temps across our area. Opted
to keep forecast near the 103-105 range for now and increase if
needed as we head through the weekend.

Models bring the front in on Monday night which will drop highs
around 10 to 15 degrees across the region. We may also see a brief
window for precipitation Tuesday into Tuesday night as
northwesterly flow aloft and upslope flow across New Mexico may
help bring us a shot of storms across the area. After Tuesday,
forecast remains uncertain still as the GFS brings another front
in by the end of the work week as it takes a strong storm system
across the Great Lakes region. The ECMWF is much weaker with this
system and as a result rebuilds the ridge overhead and keeps the
front well north of the area through the end of the forecast. The
GFS would favor cooler temperatures will the potential for
precipitation while the ECMWF is hot and dry.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

14
Hazardous weather outlook, Aug 22, 9:07 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1007 AM CDT Thu Aug 22 2019

TXZ021>044-231515-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1007 AM CDT Thu Aug 22 2019

This Hazardous Weather Outlook is for portions of northwest Texas
and the Panhandle of Texas.

.DAY ONE...Today and Tonight

A few thunderstorms could become severe this afternoon and evening
across the entire region and will have the potential for wind
gusts up to 60 mph. In addition to strong winds, localized
heavy rainfall will also be possible with strongest storms.

There is also a threat for dry lightning storms and potential for
new fire starts and spread of existing fires. A rangeland fire
danger statement is in effect this afternoon and evening for the
entire region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat index values from 105 to 110 degrees will be possible on
Monday.

The radar

The Lubbock radar (KLBB), 131 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Motley

When
August 22, 5:25 PM CST
Where
Motley County, 1 mi S of Northfield
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.266, -100.600

A Texas Tech University West Texas mesonet site near Northfield measured a wind gust to 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842804.